FDA Reports Seizures Due to Vaping Among Youth and Young Adults

Womaonn with headache

The FDA has published a report on their website today warning of a risk of seizures associated with vaping.

Most of the reports that are coming are about youth and young adults, however, we know that responsible adult users of vape products tend to use them properly, and in addition, only as a substitute for smoking. Alarming, however, is that the misuse of the products can cause such a reaction.

Why are Youth Affected More?

Teen trends can be hard to keep up with. Reports of underage users abusing nicotine to get “high,” when in actuality, they are self-inducing nicotine overdose have become commonplace. Irresponsible users are doing this by vaping multiple high-nicotine devices at the same time, as well as “eating” e-liquid pods or sucking out the liquid.

Nicotine Overdose

Nicotine overdose can happen within 15 minutes of use, and furthermore depending on how severe the overdose is, may last up to 24 hours.

Symptoms of mild and early nicotine overdose may include:

  • Stomach cramping
  • Restlessness
  • Increased saliva production
  • Rapid Breathing
  • Increased Blood Pressure
  • Muscle Twitching
  • Confusion
  • Rapid heartbeat

More severe cases of nicotine overdose may show further symptoms, such as:

  • Diarrhea
  • Depression
  • Shallow Breath
  • Lowered Blood Pressure
  • Decreased Heart Rate or Pulse
  • Fatigue
  • Seizures
  • Coma

Can You Die from Nicotine Overdose?

Short answer is, probably not. Rare cases have been reported, however, these cases almost always involved ingestion of nicotine-containing pesticides. Reports are nearly non-existent of any cases of nicotine overdose, at least, from tobacco or vape products.

Conclusion

Responsible use of vape products is not likely to induce seizures in adult smokers, whom are using the products as intended, and who also have no prior history of seizures. Reports, however, are not detailed enough to draw any definite conclusions. The FDA is also asking for help from the public by reporting any adverse effects of tobacco or e-cigarette use in their voluntary adverse experience reporting system. When submitting reports they ask you to include the following information:

  • Name of the manufacturer
  • Brand name, model, and serial number of the device or e-liquid, if applicable
  • Where the device or e-liquid was purchased
  • Whether the device or e-liquid was modified in any way or whether there was a device malfunction
  • Use of other tobacco products, medications, supplements or other substances were
  • Were there any other symptoms (i.e., nausea, vomiting) or warning right before the experience, such as change in the user’s behavior, alertness, vision or hearing
  • Duration, amount and intensity of e-cigarette use
  • Details about health effects, including specific areas of the body affected, how symptoms progressed, how long they lasted, the course of the recovery, and the medical testing or care and decisions rendered

Leave a Reply

Close Menu
shares